Alert archive / Montana / River Flood Warnings in 2018

River Flood Warning 2, NWS Great Falls, MT

March 24, 2018Blaine County, Montana

NWS Great Falls, MT issued this river flood warning at Mar 24, 2018, 10:01 AM MDT for Blaine County, Montana. It was in force for 62 hr.

The area

The outline as issued.

The facts

Issued
Mar 24, 2018, 10:01 AM MDT (16:01 UTC)
Expired
Mar 27, 2018, 12:00 AM MDT
In force
62 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8). The gauge peaked at 6.48 ft at Mar 27, 2018, 10:00 PM MDT.

actionminormoderate3456703/28
Action stage
4.5 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

515 
WGUS45 KTFX 241601
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1001 AM MDT Sat Mar 24 2018

...The National Weather Service in Great Falls has issued a Flood 
Warning until late Monday night for the following river in north
central Montana...

 Clear Creek near Chinook 

.Snow melt and areas of light rain have combined to cause Clear Creek
near Chinook to rise above flood stage. Only minor flooding is
expected through the weekend with flood waters expected to affect
Machinist Road and Clear Creek Road.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.

The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC005-250701-
/O.NEW.KTFX.FL.W.0002.180324T1601Z-180327T0600Z/
/CCMM8.1.RS.180324T1022Z.180325T0000Z.180327T0000Z.UU/
1001 AM MDT Sat Mar 24 2018

The National Weather Service in Great Falls has issued a 

* Flood Warning for 
  The Clear Creek at Chinook.
* until late Monday night...Or until the warning is cancelled.
* At  9:30 AM Saturday the stage was 5.6 feet.
* Flood stage is 5.5 feet.
* Minor flooding is occurring and forecast to continue.
* Forecast...The river will continue rising to near 5.8 feet by this 
  evening. The river is expected to fall below flood stage Monday
  evening.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$
2 follow-up statements
080 
WGUS85 KTFX 250230
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT Sat Mar 24 2018

...The Flood Warning has been extended for the following river
point in north central Montana...

 Clear Creek near Chinook 

.Snow melt and areas of light rain have combined to cause Clear
Creek near Chinook to remain near flood stage. Only minor flooding
is expected through the weekend. Flood waters are mainly expected
to affect Machinist Road and Clear Creek Road.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.


The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC005-252230-
/O.EXT.KTFX.FL.W.0002.000000T0000Z-180326T0600Z/
/CCMM8.1.RS.180324T1022Z.180324T1500Z.180326T0000Z.UU/
830 PM MDT Sat Mar 24 2018

The Flood Warning continues for
  the Clear Creek at Chinook.
* until late Sunday night...Or until the warning is cancelled.
* At  7:30 PM Saturday the stage was 5.2 feet.
* Flood stage is 5.5 feet.
* Forecast...The river is expected to rise to near flood stage 
  again by Sunday evening.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$
132 
WGUS85 KTFX 251604
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1004 AM MDT Sun Mar 25 2018

...The Flood Warning is cancelled for the following river in north
central Montana...

 Clear Creek near Chinook 

.Water levels on Clear Creek near Chinook continue to fall and
further flooding is no longer expected. As as result, the flood
warning has been cancelled.

&&

MTC005-251634-
/O.CAN.KTFX.FL.W.0002.000000T0000Z-180326T0600Z/
/CCMM8.1.RS.180324T1022Z.180324T1500Z.180324T1905Z.UU/
1004 AM MDT Sun Mar 25 2018

The Flood Warning is cancelled for
  The Clear Creek at Chinook.
* At  9:30 AM Sunday the stage was 5.2 feet.
* Flood stage is 5.5 feet.
* Fell below flood stage at  1:05 PM Saturday.
* Forecast...The river will continue to fall to 4.8 feet by Monday 
  morning.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 24, 5:49 AM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 24, 5:49 AM MDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
549 AM MDT Sat Mar 24 2018

...Morning Update and Updated Aviation Discussion...

.UPDATE...

06z models have all shifted slightly east with the band of snow
that is developing currently across Idaho and southwest Montana.
Satellite and radar data appear to back this east trend; thus the
snow accumulation forecast and associated Winter Weather Advisory
area has also shifted slightly eastward. This takes Jefferson
County and most of Broadwater County out of the advisory issued a
few hours earlier this morning. CC

&&

.SYNOPSIS...
Another round of snow with some rain spreads across parts of
southwest and north-central Montana this morning through early
this afternoon, with drier conditions tonight into Sunday.
Temperatures will generally average a few degrees below normal
through the weekend.

&&

.AVIATION...
Updated 1148Z.

A disturbance continues to develop along the ID/MT
border and will push a brief but moderate snow band northeast
through southwest MT toward central MT. IFR/LIFR/VLIFR conditions
are possible for a short time as the heavier snow/rain bands move
through, mainly impacting KBZN, KEKS, and possibly KLWT between
12z and 18z this morning. Otherwise, scattered showers are
possible during the afternoon Saturday, as additional upper level
disturbances move across the region. Mountains/passes will be
obscured at times through the period. CC/Brusda

&&

.HYDROLOGY...
815 PM Update...
Local emergency managers for Chouteau, Judith Basin and Fergus
counties continue to report minor flooding impacts. Several
roadways have reported water on the road or are impassable.
Additionally, some rivers/creeks are bankful or out of their banks
in low lying areas. A mix of rain/snow showers over the weekend
will only keep the threat increased for minor flooding to
continue. Thus an areal flood advisory is in effect for these
regions. Brusda

&&

.PREV DISCUSSION...
/ISSUED 325 AM MDT Sat Mar 24 2018/

This morning through Sunday night...

00z models all latched onto significant agreement in the
combination of a strong upper level disturbance with excellent jet
support and mid-level frontogenesis producing a narrow corridor
of moderate to heavy snow beginning across southwest Montana this
morning and then extending north-northeast across the Interstate
90 corridor between Homestake and Bozeman Passes, then extending
north-northeast across our eastern areas between Lewistown and
Great Falls by late morning. Given the instability and forcing for
ascent, locally heavier snow rates should overcome melting rates
on surfaces given marginal lower-tropospheric temperatures. Thus,
expect a 75- to 100-mile wide band of 1 to 3 inches, with
localized amounts to 6 inches, falling within a 6-hour window
primarily between 6 am and noon. Primary impacts will be to
travel, especially with visibility likely dropping below one mile
or less at times and roads becoming (at least briefly) snow-
covered.

This system will quickly move northeast this morning as the upper
trough/low moves into southern Canada, with developing westerly
cross-barrier flow behind this feature helping to dry things out
this afternoon and warm temperatures to values just a little below
normal. This should allow any snow on roads to be short-lived,
especially for the more populated valley locations.

The remnants of the upper low will move across the area Sunday
into Sunday night, and will bring snow primarily to the southwest
mountains with additional snow accumulations. The snow may extend
into the Bozeman valley area and bring another round of
accumulating snow to this area as well, so this will bear
watching. Stability indices will be low so snow rates could be
locally heavy in shower activity. CC

Monday through Saturday...An eastward-moving longwave trough aloft
and embedded shortwave disturbances will exit our region on Monday.
Afterward, high pressure ridging aloft builds-in from the Pacific
Northwest Tuesday through Thursday, resulting in predominantly
northwesterly flow aloft over the CWA. However, multiple
disturbances embedded within this flow are still progged to affect
our region. Our flow aloft then becomes more westerly Friday into
Saturday as the aforementioned ridge is broken-down by a series of
stronger shortwave troughs. As for precipitation, some scattered
snow showers are still expected over our mountains on Monday. Then,
periods of mountain snow showers are forecast Tuesday through
Saturday. At lower elevations, periods of wet snow and/or rain
showers are expected during the Tuesday through Saturday period. At
this time, Wednesday features the best potential for widespread
precipitation at lower elevations. Temperatures will trend below-
normal through the period. This will especially be the case for
high temperatures.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  24  42  23 /  40  30  10  10
CTB  38  20  37  21 /  40  10  10  10
HLN  45  21  41  23 /  40  30  10  10
BZN  42  22  38  19 / 100  30  20  40
WEY  32  15  31  10 / 100  20  70  50
DLN  40  20  34  15 /  50  10  20  20
HVR  38  23  35  17 /  30  30  10  10
LWT  42  22  38  21 / 100  60   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT today Beaverhead...
Broadwater...Cascade...Gallatin...Judith Basin...Madison...
Meagher.

Areal Flood Advisory for snowmelt remains in effect until 4 PM
MDT Saturday for Chouteau County.

Areal Flood Advisory for snowmelt remains in effect
until 6 PM MDT Sunday for Fergus and Judith Basin Counties.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Mar 24, 5:18 AM MDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
518 AM MDT Sat Mar 24 2018

MTZ012-013-050-051-241330-
Cascade-Chouteau-Judith Basin-Fergus-
Including the cities of Great Falls, Floweree, Carter,
Fort Benton, Raynesford, Geyser, Stanford, Windham, Benchland,
Hobson, Moccasin, Hilger, and Lewistown
518 AM MDT Sat Mar 24 2018

Recent precipitation has led to wet roadways across Cascade, Chouteau,
Judith Basin, and Fergus Counties. Temperatures are expected to
hover near 32 degrees through 7:30 this morning. As a result,
patchy black ice may develop along roadways and sidewalks. If
traveling early this morning, give yourself extra time to reach
your destination and allow extra space between your vehicle and
the vehicle ahead of yours.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:05 AM MDTWinter Weather AdvisoryTFX9 hr
Mar 24, 3:21 PM MDTSpecial Weather StatementTFXCascade, Chouteau, Judith Basin, Liberty, Meagher, Pondera and 1 more54 min
Mar 24, 3:41 PM MDTRiver Flood WarningTFXFergus64 hr
Mar 24, 5:52 PM MDTSpecial Weather StatementTFXBlaine38 min

Nearby

River Flood Warnings in Montana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.